Thunderstorm Wind, Meade
- When
- June 29, 3:30 PM MST to 3:35 PM MST
- Where
- Meade County, 8.08 mi NE of Red Owl
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.780, -102.430
A severe thunderstorm produced wind gusts to 70 mph across southern Meade and western Haakon Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts to 70 mph across southern Meade and western Haakon Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 1:50 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT MON JUN 29 2009 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER NORTHWEST SD...WITH TROF EXTENDING SOUTHWESTWARD INTO EASTERN WY. UPPER LEVEL ANALYSIS SHOWS LOW OVER THE GREAT LAKES REGION...WITH WEAK RIDGING OVER THE NORTHERN HIGH PLAINS. WEAK DISTURBANCE IN THE FLOW OVER THE WESTERN DAKOTAS IS ALLOWING ISOLATED TO SCATTERED SHOWERS AND STORMS TO DEVELOP. SKIES ARE PARTLY CLOUDY WITH TEMPS IN THE 80S AND LOWER 90S. WARM CONDITIONS WILL CONTINUE FOR MUCH OF THE WEEK...WITH HIGHS MOSTLY IN THE 80S. HIGH PRESSURE ALOFT OVER THE SOUTHWESTERN CONUS WILL KEEP JET STREAM OVER THE NORTHERN HALF OF THE COUNTRY. NUMEROUS DISTURBANCES...MOSTLY WEAK ONES...WILL MOVE THROUGH THE REGION IN ZONAL FLOW ALOFT AND BRING DAILY CHANCES FOR SHOWERS AND STORMS. THE ACTIVITY WILL GENERALLY BE ISOLATED TO SCATTERED IN NATURE...BUT COULD BECOME A BIT MORE WIDESPREAD TOWARD THE MIDDLE PART OF THE WEEK. FOR LATE THIS AFTERNOON AND TONIGHT...ISOLATED TO SCATTERED STORMS ARE EXPECTED ACROSS MOST OF THE AREA. A FEW STORMS COULD BE STRONG TO MARGINALLY SEVERE THROUGH EARLY THIS EVENING...ESPECIALLY SOUTH AND EAST OF THE HILLS...AS SURF TROF MOVES EAST ACROSS THE AREA. SHEAR WILL NOT BE ALL THAT STRONG...BUT INSTABILITY WILL BE SUFFICIENT FOR STRONGER STORMS TO DEVELOP AT LEAST FOR A SHORT PERIOD OF TIME. ANY ACTIVITY SHOULD BEGIN TO TAPER OFF LATER THIS EVENING AND OVERNIGHT. LOWS WILL BE IN THE 50S AND LOWER 60S. TUESDAY SHOULD BE SIMILAR TO TODAY WITH A CHANCE OF STORMS AGAIN IN THE AFTERNOON HOURS. HOWEVER...SHEAR AND INSTABILITY WILL BE STRONGER...WITH CAPE VALUES POTENTIALLY UP OVER 2000 J/KG ACROSS THE HILLS AREA INTO THE FAR WESTERN SD PLAINS. THERE SHOULD BE A HIGHER THREAT FOR SEVERE STORMS TUESDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS FAR NORTHEAST WY INTO FAR WESTERN SD. TEMPS WILL BE A FEW DEGREES COOLER ACROSS THE AREA...80S TO AROUND 90 DEGREES. CHANCES FOR SHOWERS AND STORMS WILL CONTINUE INTO WEDNESDAY AS AXIS OF INSTABILITY REMAINS IN PLACE AND WEAK UPPER LEVEL ENERGY CONTINUES TO CROSS THE AREA. A WEAK SURFACE TROF CROSSING THE AREA COULD ALSO AID IN THUNDERSTORM DEVELOPMENT. A FEW STRONGER STORMS LOOK POSSIBLE AGAIN...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE CWA. HIGHS WILL MOSTLY BE IN THE 80S. EXTENDED...UPPER LEVEL RIDGE IS EXPECTED TO REMAIN RATHER FLAT THROUGH THE EXTENDED PERIOD...WHICH WILL ALLOW PACIFIC DISTURBANCES TO MOVE ACROSS FROM TIME TO TIME. THIS SHOULD LEAD TO A NEARLY DAILY CHANCE FOR THUNDERSTORMS ALONG WITH TEMPERATURES NEAR TO SLIGHTLY ABOVE SEASONAL NORMALS. && .AVIATION...SCT TSTMS THIS AFTN/EVE WILL DISSIPATE WITH LOSS OF HEATING LATER THIS EVE. MOST STORMS SHOULD REMAIN HIGH BASED...ALTHOUGH ANY STRONGER CELLS COULD BRING AREAS OF MVFR CONDITIONS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 932 AM MDT MON JUN 29 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 932 AM MDT (1032 AM CDT) MON JUN 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. A STORM OR TWO COULD BECOME STRONG TO SEVERE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREATS FROM ANY STRONGER STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY ACROSS PARTS OF NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. LARGE HAIL IS THE PRIMARY CONCERN. A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH DAY THIS WEEK. SEVERE STORMS ARE NOT EXPECTED TO BE WIDESPREAD FROM WEDNESDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT MON JUN 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 9 NW MAURINE 45.13N 102.71W
06/29/2009 E1.00 INCH PERKINS SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT MON JUN 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 10 NW MAURINE 45.13N 102.71W
06/29/2009 E0.88 INCH PERKINS SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT MON JUN 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST SE OPAL 44.89N 102.61W
06/29/2009 E70.00 MPH MEADE SD TRAINED SPOTTER
0415 PM TSTM WND GST 4 E OPAL 44.89N 102.53W
06/29/2009 E70.00 MPH MEADE SD PUBLIC
&&
LCZEPYHAThe Rapid City radar (KUDX), 79 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169849, 169850, 169851, 169852.